Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 621, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 1996, 12:47 AM CDT for Ellis County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 19, 1996, 12:47 AM CDT (05:47 UTC)
- Expired
- Sep 19, 1996, 1:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 150 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 1:00 AM CDT | Hail 0.75 | Arnett, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 190548
SVROKC
OKC045-190615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1247 AM CDT THU SEP 19 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
CENTRAL AND EASTERN ELLIS
INCLUDING THE FOLLOWING LOCATIONS
ARNETT...FARGO AND GAGE
AT 1247 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES SOUTHWEST OF ARNETT.
THE STORM WAS MOVING NORTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. MOVE TO AN
~INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
LAT...LON 3608 9955 3603 9993 3645 9975 3646 9962
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:30 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 18, 9:30 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 930 PM CDT WED SEP 18 1996 IT APPEARS THAT THE THREAT OF SEVERE WEATHER WILL BE MAINLY AFTER MIDNIGHT...AND MAINLY IN WEST CENTRAL AND NORTHWEST OKLAHOMA. THE S/W CONTS TO APPCH THE NWRN PTN OF THE FA...AND STG TO SVR STMS ARE ALREADY DVLPG IN SWRN KS. HAVE ALREADY UPDATED ZFP AND RELATED FCSTS TO BETTER SPECIFY TIMING. HVY RNFL IS ALSO LKLY LATER TONIGHT AND THE FLASH FLOOD WARTCH WILL REMAIN IN EFFECT WHERE RECENT RAINS HAVE SGNFCTLY INCRD THE THREAT OF FLOODING. .OKC... OK...FFA TNGT ZNS 04>06, 09>11, 14>16, 21>22, 33>38, 44. TX...FFA TNGT ZNS 83>85, 87>88. RS
In the hours before
Special weather statement, Sep 18, 7:47 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 727 PM CDT WED SEP 18 1996 OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-190230- ALFALFA-BAYLOR TX-BECKHAM-CUSTER-DEWEY-ELLIS-FOARD TX-GREER- HARDEMAN TX-HARMON-HARPER-JACKSON-KIOWA-KNOX TX-MAJOR-ROGER MILLS- WASHITA-WILBARGER TX-WOODS-WOODWARD- 727 PM CDT WED SEP 18 1996 TORNADO WATCH NUMBER 1038 REMAINS EFFECTIVE THROUGH 1000 PM FOR THE WESTERN FOURTH OF OKLAHOMA AND THE ADJACENT PART OF NORTH TEXAS. EARLY THIS EVENING THERE WERE ONLY A FEW NON-SEVERE THUNDERSTORMS IN THE EASTERN TEXAS PANHANDLE. STRONGER THUNDERSTORMS WERE DEVELOPING IN SOUTHEAST COLORADO WHERE UPPER LEVEL WINDS ARE MORE FAVORABLE. THIS MEANS THAT THE THREAT OF SEVERE WEATHER FOR WESTERN OKLAHOMA WILL BE HIGHER AFTER MIDNIGHT THAN IT IS THIS EVENING. THE TORNADO WATCH MAY EXPIRE BEFORE ANY SEVERE WEATHER OCCURS IN WESTERN OKLAHOMA. HOWEVER...YOU SHOULD PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER...INCLUDING HEAVY RAINFALL...OVERNIGHT. WR
Special weather statement, Sep 18, 8:46 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 850 PM CDT WED SEP 18 1996 OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-190230- ALFALFA-BAYLOR TX-BECKHAM-CUSTER-DEWEY-ELLIS-FOARD TX-GREER- HARDEMAN TX-HARMON-HARPER-JACKSON-KIOWA-KNOX TX-MAJOR-ROGER MILLS- WASHITA-WILBARGER TX-WOODS-WOODWARD- 850 PM CDT WED SEP 18 1996 TORNADO WATCH NUMBER 1038 ISSUED THIS AFTERNOON FOR THE WESTERN PART OF OKLAHOMA IS NO LONGER IN EFFECT. A NEW TORNADO WATCH...NUMBER 1041...IS EFFECTIVE FOR THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 4 AM BUT DOES NOT INCLUDE WESTERN OKLAHOMA. STRONG THUNDERSTORMS OVER THE WESTERN PANHANDLES WILL LIKELY MOVE INTO NORTHWEST AND WEST CENTRAL OKLAHOMA AROUND MIDNIGHT AND A WATCH THAT BETTER DEFINES THE OVERNIGHT SEVERE WEATHER THREAT MAY BE ISSUED LATE THIS EVENING. WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:03 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 42 min |
| Sep 19, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.